Colorado, 2017

Winter Weather in Colorado, January 2 to 3, 2017

January 2 to 3, 2017 · NWS BOU · 4 events in 3 counties and zones

A period of moderate to heavy snowfall occurred in the mountains and foothills mainly north of Interstate 70. 5 inches at Estes Park and 6 inches at Loveland Ski Area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A period of moderate to heavy snowfall occurred in the mountains and foothills mainly north of Interstate 70. Snowfall totals included: 10 inches at Eldora, 9.5 inches near Pingree Park, 7 inches at Arapaho Basin, 6.5 inches at Estes Park and 6 inches at Loveland Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 1, 9:16 PM MST, 6 hours 44 minutes earlier.

Area forecast discussion, Jan 1, 9:16 PM MST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
916 PM MST Sun Jan 1 2017

.UPDATE...
Issued at 915 PM MST Sun Jan 1 2017

Increasing mid-level qg ascent and instability on the nose of
a 100kt jet just ahead of a weak shortwave trough now passing
over eastern Utah this evening continues to generate a growing
area of light snowfall over western central Colorado. At this time
precip looks more impressive on radar than it does on sfc
observations and cams. Nonetheless...00z model data shows this
area of lift and moisture tracking northeastward over the north
central mtns and high valleys of Colorado in the next 3-6 hrs.
Snowfall rates nothing terribly significant...possibly upwards of
a inch per hour late tonight at higher elevations of the Park and
Gore Ranges...and up along the Continental Divide around Summit
County. Once the trough passes...the nwly flow aloft becomes
zonal and speeds increase. It could become pretty windy on the
ridges and high passes late tonight into Monday morning potentially
causing blowing snow in open terrain. Otherwise at lower
elevations east of the mtns...should see a gradual increase in
high clouds overnight and even some mid-level cloud devlopment
late with the approaching wave. Cross sections show a cross
barrier wind component around 50kts near mtn top level towards
morning. Could see some of this momentum moving downslope
producing gusty winds in the lower foothills towards dawn.
Otherwise looking for a dry and relatively mild night for the
plains. Adjustments made to the 1st period forecast involve
mainly timing issues.

&&

.SHORT TERM...(This evening through Monday)
Issued at 133 PM MST Sun Jan 1 2017

Normal afternoon upslope winds are in place across the plains and
foothills right now. Speeds are fairly light. Lenticular
cloudiness is developing over the plains and foothills too. There
is no snow falling in the high country right now. There is weak
flow aloft right now with a minor trough moving across. Models
show the strong westerly jet level flow to return by 12Z Monday
with speeds in the 100 to 120 knot range. The QG Omega fields show
upward energy in the synoptic scale for the CWA tonight and
Monday. The boundary layer flow will be weak drainage overnight,
then southwesterlies Monday early with a cold front moving in
during the afternoon Monday. For moisture, there is some in the
mountains tonight and Monday, but it is pretty shallow. There is
also a bit of upper level cloudiness expected noted on the cross
sections and the satellite pictures upstream. All the models have
a tad of measurable snowfall in the mountains from late evening
tonight through Monday. Nothing significant and nothing for the
plains. For pops, will keep the plains dry tonight and Monday.
Will go with "chance"s in the mountains this evening, then
"likely"s overnight and Monday. With the shallow moisture and not
great orographic enhancement, highlight criteria snowfall amounts
are not expected. For temperatures, Monday high's may be close to
today's in most areas, but the cold air gets into the northeast
corner by Monday afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 133 PM MST Sun Jan 1 2017

Overall trend has been for less moisture over CO through the week
in spite of strong west/northwesterly flow aloft over the state so
confidence in the models low to moderate at this time. Monday
night, short wave moving around a broad upper trough over the
Pacific Northwest will continue to stretch the trough in more of
west-east orientation. A strong southwesterly flow aloft will be
over northern CO with snow becoming widespread in the mountains
west of the Continental Divide. Snowfall generally light to
moderate however with just some weak mid level qg ascent over the
mountains. A ridge develops over the west coast Tuesday afternoon
into Wednesday with a strong northwesterly flow aloft CO. Mid
level subsidence over the cwa at that time, so snowfall primarily
the result of orographic production. Stronger winds will generally
be above timberline. Spatial cross-sections indicate shallow
moisture around but still fairly dry in the mid levels. As a
result, just a slight chance of snow Monday night through Tuesday
night, maybe a better chance of Wednesday but even that is suspect
at this point. A strong northwesterly flow aloft will be over the
region on Wednesday with an upper trough moving into the upper
Midwest. Another surge of cold air on Wednesday but at this time,
not much moisture aloft with strong mid level subsidence for the
northeast plains. Most of the moisture remains trapped west of the
ridge along the west coast so limited moisture may impact the
mountains as well with mainly light snow in spite of a strong
orographic component in the middle of the week. The trend of
drier and warmer still okay by the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 915 PM MST Sun Jan 1 2017

VFR conditions next 12 hours as high clouds spread in from the
west. drainage winds will dominate tonight at speeds generally
under 12 kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Baker
SHORT TERM...RJK
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, Jan 1, 10:06 AM MST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1006 AM MST SUN JAN 1 2017

COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1006 AM MST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SNOW SHOWERS OVER THE HIGH MOUNTAINS
LATE THIS AFTERNOON AND TONIGHT. ACCUMULATIONS WILL BE
INSIGNIFICANT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES WILL TURN SIGNIFICANTLY COLDER LATER THIS WEEK WITH
SOME SNOW EXPECTED AS WELL. THE MUCH COLDER AIR WILL BEGIN MOVING
INTO THE REGION MONDAY AFTERNOON, WITH A STRONGER SURGE OF ARCTIC
AIR ARRIVING TUESDAY AND WEDNESDAY. HIGHS MAY STRUGGLE TO REACH
THE LOWER 20S BY WEDNESDAY AND THURSDAY. OVERNIGHT LOWS MAY DROP
BELOW ZERO. IN ADDITION TO THE COLD, THERE WILL BE PERIODS OF
SNOWFALL, ESPECIALLY IN THE MOUNTAINS. A SLIGHT CHANCE OF SNOW
WILL SPREAD ONTO THE PLAINS MONDAY NIGHT OR TUESDAY MORNING. A
BETTER CHANCE OF SNOW IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.
RELIEF FROM THE COLD TEMPERATURES IS NOT EXPECTED UNTIL AFTER
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
January 2, 4:00 AM MST to January 3, 6:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 2, 4:00 AM MST to January 3, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 2, 4:00 AM MST to January 3, 6:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 2, 4:00 AM MST to January 3, 6:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670133, 670134, 670135, 670136.